Alert archive / Nevada / Wind Advisories in 2014

Wind Advisory 25, NWS Elko, NV

December 21, 2014Elko County, Nye County, Nevada

NWS Elko, NV issued this wind advisory at Dec 21, 2014, 2:18 PM PST for Elko County, Nye County, Nevada. It took effect at Dec 22, 2014, 10:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2014, 2:18 PM PST (22:18 UTC)
In effect from
Dec 22, 2014, 10:00 AM PST
Expired
Dec 22, 2014, 7:00 PM PST
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 148 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WWUS75 KLKN 212218
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
218 PM PST SUN DEC 21 2014

...STRONG NORTHWESTERLY WINDS BEHIND COLD FRONT...

NVZ033-040-221630-
/O.NEW.KLKN.WI.Y.0025.141222T1800Z-141223T0300Z/
SOUTHEASTERN ELKO COUNTY-NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...TONOPAH...ROUND MOUNTAIN
218 PM PST SUN DEC 21 2014

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM TO 7 PM PST MONDAY. 

* WINDS: NORTHWEST 25 TO 35 MPH WITH GUSTS NEAR 5O MPH.

* TIMING: STRONGEST WINDS WILL OCCUR IN THE AFTERNOON HOURS.

* IMPACTS: STRONG NORTHWEST WINDS WILL MAKE TRAVEL
  DIFFICULT...WITH STRONG CROSS WINDS EXPECTED ON WEST-EAST
  ORIENTED HIGHWAYS SUCH AS INTERSTATE 80 AND U.S. HIGHWAY 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

RLC
3 follow-up statements
167 
WWUS75 KLKN 221045
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
245 AM PST MON DEC 22 2014


NVZ033-040-230300-
/O.CON.KLKN.WI.Y.0025.141222T1800Z-141223T0300Z/
SOUTHEASTERN ELKO COUNTY-NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...TONOPAH...ROUND MOUNTAIN
245 AM PST MON DEC 22 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
PST THIS EVENING. 

* WINDS: NORTHWEST 25 TO 35 MPH WITH GUSTS NEAR 5O MPH.

* TIMING: STRONGEST WINDS WILL OCCUR IN THE AFTERNOON HOURS.

* IMPACTS: STRONG NORTHWEST WINDS WILL MAKE TRAVEL DIFFICULT... 
  WITH STRONG CROSS WINDS EXPECTED ON WEST-EAST ORIENTED 
  HIGHWAYS SUCH AS INTERSTATE 80 AND U.S. HIGHWAY 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
265 
WWUS75 KLKN 222218
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
218 PM PST MON DEC 22 2014

NVZ033-040-230300-
/O.CON.KLKN.WI.Y.0025.000000T0000Z-141223T0300Z/
SOUTHEASTERN ELKO COUNTY-NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...TONOPAH...ROUND MOUNTAIN
218 PM PST MON DEC 22 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS: NORTHWEST 25 TO 35 MPH WITH GUSTS NEAR 5O MPH.

* TIMING: STRONGEST WINDS WILL OCCUR IN THE AFTERNOON HOURS.

* IMPACTS: STRONG NORTHWEST WINDS WILL MAKE TRAVEL DIFFICULT... 
  WITH STRONG CROSS WINDS EXPECTED ON WEST-EAST ORIENTED 
  HIGHWAYS SUCH AS INTERSTATE 80 AND U.S. HIGHWAY 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

RLC
968 
WWUS75 KLKN 230256
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
656 PM PST MON DEC 22 2014


NVZ033-040-230400-
/O.EXP.KLKN.WI.Y.0025.000000T0000Z-141223T0300Z/
SOUTHEASTERN ELKO COUNTY-NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...TONOPAH...ROUND MOUNTAIN
656 PM PST MON DEC 22 2014

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING. 

WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS IN MOST AREAS AND AS
SUCH THE WIND ADVISORY WILL EXPIRE AT 7 PM PST. THERE WILL HOWEVER
BE LOCALLY GUSTY WINDS THROUGH MIDNIGHT...WHICH WILL GENERALLY BE
OVER MOUNTAINS AND IN AREAS ALONG THE SOUTHEASTERN SLOPES OF
MOUNTAINS. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 21, 3:42 AM PST, 10 hours 36 minutes earlier.

Area forecast discussion, Dec 21, 3:42 AM PST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
342 AM PST SUN DEC 21 2014

.SYNOPSIS...VALLEY RAIN AND MOUNTAIN SNOW WILL CONTINUE THROUGH
MONDAY WITH GUSTY WINDS AT TIMES. WARM AND DRY TUESDAY AND
WEDNESDAY. RAIN AND OR SNOW EXPECTED TO RETURN WEDNESDAY EVENING
WITH SHOWERS TRANSITIONING TO ALL SNOW BY CHRISTMAS MORNING.

&&

.SHORT TERM...TODAY THROUGH TUESDAY. VALLEY RAIN AND MOUNTAIN SNOW
WILL CONTINUE ACROSS MOST OF NORTHERN NEVADA TODAY...WITH
HEAVIEST PRECIPITATION CONCENTRATED OVER ELKO COUNTY WHERE SNOW
LEVELS WILL RISE TO AROUND 7500 FEET. CONTINUED THE SNOW
ADVISORIES FOR THE RUBY MOUNTAINS...AND MOUNTAINS OF NORTHERN
ELKO COUNTY INTO MONDAY AFTERNOON HOWEVER MOST ADDITIONAL SNOW
WILL FALL TODAY AND TONIGHT. DUE TO THE STRONG NORTHWEST FLOW
ALOFT HIGHER ELEVATIONS AND EASTERN SLOPES OF MOUNTAINS CAN EXPECT
PERIODS OF GUSTY WINDS TODAY. HIGH PRESSURE BUILDS IN FROM THE
SOUTHWEST LATER TONIGHT INTO MONDAY WHICH WILL PUSH THE STRONG JET
ALOFT FURTHER EAST...WITH WINDS AND PRECIPITATION DIMINISHING.
WARM AND DRY CONDITIONS MONDAY NIGHT INTO TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. THE PERIOD COMMENCES
WITH STRONG RIDGE OF HIGH PRESSURE OVER THE SILVER STATE. HOWEVER
THIS WILL BE SHORT-LIVED AS A VIGOROUS SHORT WAVE OFF THE COAST OF
BRITISH COLUMBIA WILL RAPIDLY DIVE SOUTHEAST WITH A STRONG COLD
FRONT SWEEPING ACROSS NORTHERN AND CENTRAL NV CHRISTMAS EVE. THE
GFS/EC HAVE COME INTO BETTER AGREEMENT WITH TIMING AND STRENGTH OF
SHORT WAVE, BUT THE EC CONTINUES TO BE STRONGER AND MORE MOIST.
EITHER WAY WITH FAST MOVING COLD FRONT NOT EXPECTING SIGNIFICANT
SNOW, GENERALLY 1 TO 2 INCHES IN THE VALLEYS OF NORTHEAST NV WITH
LESSER AMOUNTS ELSEWHERE. VERY COLD AIR BEHIND THE FRONT AND
HIGH TEMPERATURES WILL STRUGGLE TO REACH FREEZING ACROSS EASTERN
NV ON CHRISTMAS DAY. LINGERING SNOW SHOWERS ACROSS EASTERN NV ON
CHRISTMAS DAY. POSSIBLY A FEW MOUNTAIN SNOW SHOWERS ACROSS FAR
NORTHEAST NV FRIDAY, OTHERWISE DRY BUT CONTINUED COLD. DRY WITH
MODERATING TEMPERATURES ON SATURDAY.

&&

.AVIATION...MOIST NORTHWEST FLOW ALOFT WILL BRING PERIODS OF RAIN
AND SNOW SHOWERS TO NORTHEAST NV NEXT 24 HOURS WITH WIDESPREAD MVFR
CIGS. THIS WILL MAINLY AFFECT THE KEKO TERMINAL, WITH MOSTLY VFR
CONDITIONS AT KWMC, KELY, AND KTPH.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM PST MONDAY FOR NORTHERN ELKO
COUNTY ABOVE 6500 FEET AND THE RUBY MOUNTAINS AND EAST HUMBOLDT
RANGE.

&&

96/91/91

Nearby

Wind Advisories in Nevada, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.